Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 30, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 22, 2016, 2:13 PM EDT for Somerset County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2016, 2:13 PM EDT (18:13 UTC)
- Expired
- Jul 22, 2016, 3:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Somerset County, ME
The radar
The Caribou radar (KCBW), 185 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
309
WUUS51 KCAR 221813
SVRCAR
MEC025-221900-
/O.NEW.KCAR.SV.W.0030.160722T1813Z-160722T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
213 PM EDT FRI JUL 22 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOMERSET COUNTY IN WEST CENTRAL MAINE...
* UNTIL 300 PM EDT
* AT 212 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES WEST OF
BILLY-JACK DEPOT...OR 30 MILES SOUTHWEST OF SAINT JUSTE...MOVING
EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BAKER LAKE...BILLY-JACK DEPOT AND COMSTOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4610 7028 4610 7025 4615 7023 4618 7028
4619 7029 4623 7026 4627 7025 4629 7023
4630 7021 4633 7021 4635 7019 4635 6977
4599 6987 4608 7030
TIME...MOT...LOC 1812Z 280DEG 27KT 4623 7044
HAIL...1.00IN
WIND...60MPH
$$
MIGNONE2 follow-up statements
140
WWUS51 KCAR 221838
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
238 PM EDT FRI JUL 22 2016
MEC025-221900-
/O.CON.KCAR.SV.W.0030.000000T0000Z-160722T1900Z/
SOMERSET ME-
238 PM EDT FRI JUL 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOMERSET COUNTY...
AT 237 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF BILLY-JACK DEPOT...OR 26 MILES SOUTH OF SAINT JUSTE...MOVING EAST
AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BAKER LAKE...BILLY-JACK DEPOT AND COMSTOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4610 7028 4610 7025 4615 7023 4618 7028
4619 7029 4623 7026 4627 7025 4629 7023
4630 7021 4633 7021 4635 7019 4635 6977
4599 6987 4608 7030
TIME...MOT...LOC 1837Z 280DEG 27KT 4620 7017
HAIL...1.00IN
WIND...60MPH
$$
MIGNONE178
WWUS51 KCAR 221900
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
300 PM EDT FRI JUL 22 2016
MEC025-221910-
/O.EXP.KCAR.SV.W.0030.000000T0000Z-160722T1900Z/
SOMERSET ME-
300 PM EDT FRI JUL 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOMERSET COUNTY HAS EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4610 7028 4610 7025 4615 7023 4618 7028
4619 7029 4623 7026 4627 7025 4629 7023
4630 7021 4633 7021 4635 7019 4635 6977
4599 6987 4608 7030
TIME...MOT...LOC 1856Z 280DEG 27KT 4620 7017
$$
MIGNONEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:56 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 22, 12:56 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1256 PM EDT FRI JUL 22 2016
.SYNOPSIS...
A cold front will approach this morning and cross the region on
this afternoon and evening. Another secondary cold front with an
upper level low will approach from the northwest on Saturday and
cross the area Saturday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
1255 PM Update:
Latest radar showed area of showers and embedded tstms in Quebec
moving toward western Maine border. 16Z mesoanalysis indicated
MUCAPES apchg 1000 joules w/0-6km shear up to 35-40 kts. 0-3KM
lapse rates at 7 c/km w/mid level lapse rates around 6.5 c/km
attm. HRRR continues to be the mesoscale guidance that has the
best handle on the situation. Still expecting the atmosphere to
destabilize more w/strong to severe storms holding holding back by
2 hrs. Northern and western areas first and then central and
interior downeast by later this afternoon into the evening. Issued
a Special Weather Statement to highlight the threats with this
event. Raised afternoon maxes as well based latest readings.
Interior Downeast including Bangor heating up faster than expected
as BGR is already at 90F which is well above the convective temp.
Previous Discussion...
It's difficult to pin down what ptn of the FA will see the most
activity attm, with different meso models showing different
scenarios, but it seems likely that there could be multiple
clusters of tstms this aftn into erly eve. Max fcst SBCAPEs are
fcst to reach from 1500 J/kg across the N to perhaps as high as
2250 J/kg ovr the lower Penobscot vly by mid to late aftn with
fcst 0-6km bulk shears xpctd to reach 30 to 40 kt, meaning that
some storms could produce strong gusty winds, with hail size being
somewhat lmtd by high fzls.
Tstm cvrg should dissipate to isold by late tngt with the loss of
day tm htg. For now, given decent fcst forward motion of tstms,
we did not go for hvy QPF for any ptn of the FA, but cannot rule
out lclzd hvy rnfl due in the event of training of tstms ovr
particular lctns. High temps tdy will be dependent on how much
sunshine ptns of our FA receive, with warm ovrngt lows again due
to warm moist air holding ovr the region.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
For Saturday, look for a continued threat of storms throughout the
area. Slightly cooler air moves in aloft from the northwest, but
it will still be fairly warm at lower levels of the atmosphere
(highs upper 70s to mid 80s) along with decent moisture. An upper
level trough passing through will help ignite the storms. Any
storms could contain small hail.
Quieting down Saturday night and Sunday as high pressure moves in
as well as slightly drier air. Can't rule out a few showers over
far Eastern Maine Sunday, but generally Sunday is looking dry with
highs still warm with upper 70s to mid 80s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Temperatures remaining above average Monday night through Friday.
Shot at showers and storms late Monday into Tuesday with the
passage of a weak upper level trough. Then dry Wednesday with
showers and storm chances returning possibly Thursday and more
likely Friday. Models in decent agreement in the extended.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: Mainly VFR across the TAF sites thru this eve with
ocnly MVFR vsbys with heavier shwrs and brief IFR vsbys with tstms
this aftn into early eve. MVFR and brief IFR vsbys are also
possible late tngt with patchy fog.
SHORT TERM: Generally VFR Saturday through Monday. Locally worse
conditions possible Saturday however due to showers and storms.
Next shot at widespread MVFR/IFR comes with a system Monday night.
&&
.MARINE...
NEAR TERM: Will cont with the SCA for marginal haz seas ovr our
outer MZ waters for tngt, but we needed to slow down the rate of
rise of wv hts from late last ngt thru this morn based on latest
buoy obs. Wv hts should lower to below 5 ft ovr the outer waters
by 8 am Sat. Cannot rule out marine ST and patchy fog especially
tngt due to relatively moist trop air flowing NE ovr the cold Gulf
of ME waters.
SHORT TERM: Conditions below small craft levels Saturday to
Monday. Seas 2 to 4 feet Saturday through Monday with winds around
10 knots.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory for hazardous seas from 6 PM this evening
to 8 AM EDT Saturday for ANZ050-051.
&&
Near Term...HewittHazardous weather outlook, Jul 22, 4:22 AM EDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 422 AM EDT FRI JUL 22 2016 MEZ001>006-010-011-015>017-029>032-230830- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 422 AM EDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY BE STRONG AND WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY...MAINLY IN THE AFTERNOON INTO EARLY EVENING. THUNDERSTORMS MAY POTENTIALLY PRODUCE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-230830- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 422 AM EDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VJN
In the hours before
Special weather statement, Jul 22, 12:14 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1214 PM EDT FRI JUL 22 2016 MEZ001>006-221900- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK... CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET... EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON... SHERMAN...SMYRNA MILLS 1214 PM EDT FRI JUL 22 2016 ...STRONG THUNDERSTORMS EXPECTED THROUGH THE AFTERNOON INTO EARLY EVENING... STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS NORTHERN AND WESTERN AREAS THROUGH THE AFTERNOON. SOME OF THE STORMS COULD HIT SEVERE LIMITS WITH WIND GUSTS GREATER THAN 58 MPH AND HAIL ALONG WITH HEAVY RAINFALL. THE AREAS MOST PRONE TO THE STRONGER STORMS WILL BE THE FROM THE ALLAGASH AND SAINT JOHN VALLEY SOUTHEAST INTO THE CARIBOU AND PRESQUE ISLE AREA INCLUDING THE MARS HILL REGION. IF THREATENING WEATHER APPROACHES YOUR AREA,TAKE COVER IN A SHELTER OR BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE, PRODUCING LARGE HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY HEAVY RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES ON THIS WEATHER SITUATION. MEZ010-011-015>017-029>032-221900- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- INCLUDING THE CITIES OF...GREENVILLE...MONSON...BLANCHARD... LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO... OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND... ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE... PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL... EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO... GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD 1214 PM EDT FRI JUL 22 2016 ...STRONG THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON INTO THE EVENING... STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS NORTHERN AND WESTERN AREAS THROUGH THE AFTERNOON. SOME OF THE STORMS COULD HIT SEVERE LIMITS WITH WIND GUSTS GREATER THAN 58 MPH AND HAIL ALONG WITH HEAVY RAINFALL. IF THREATENING WEATHER APPROACHES YOUR AREA, TAKE COVER IN A SHELTER OR BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE, PRODUCING LARGE HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY HEAVY RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES ON THIS WEATHER SITUATION. HEWITT
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:41 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 49 min |
| Jul 22, 4:06 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 39 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.